At least 19 young people died between March 2012 and November 2013 from the so-called N-BOMB drugs, synthetic hallucinogens that can be deadlier than LSD, according to the U.S. Drug Enforcement Administration.
Chemist Alexander Shulgin developed a series of hallucinogenic 2C drugs in the early 1970s by adding substitute groups to the structure of the neurotransmitter phenethylamine. By substituting methoxy groups at positions 2 and 5 on the phenyl ring and iodine at position 4, for example, Shulgin synthesized 2C-I. (Figure 1.) He described the physical and mental effects of these drugs in his book PIHKAL: A Chemical Love Story. (PIHKAL is an acronym for Phenethylamines I Have Known and Loved.) Shulgin named this group of psychedelic phenethylamines 2C drugs because of the two carbons between the phenyl ring and the amine group.
The effect of the substitutions was to increase the affinity of these agents for the 5-HT2A receptor, the main target of many well-known serotonergic psychedelic drugs such as LSD, psilocybin, and mescaline. About 10 years ago, researchers studying 5-HT2A and working to map its distribution in the brain found that they still needed markers with greater affinity. They realized they could achieve this by adding methoxybenzyl onto the amine nitrogen, producing a so-called NBOMe group. (Figure 2.) Note that by replacing the iodine in 25I-NBOMe with chlorine or bromine, additional distinctive drugs can be created, namely 25C-NBOMe and 25B-NBOMe. (I will use N-BOMB to refer to all of these agents.)
Underground chemists in the illicit drug industry soon realized two things. The N-BOMB drugs were extremely powerful hallucinogenic stimulants and could be marketed as like-LSD or even mislabeled as LSD itself. And the new structures and various substitutions meant that in many areas these drugs were not scheduled or banned. Not surprisingly, medical workers and drug monitoring agencies were reporting cases of human exposure to N-BOMB by 2010.
Patients Exposed to N-BOMB: Knowing that the N-BOMB drugs are potent hallucinogenic stimulants, one can readily predict the CNS and sympathomimetic effects they cause. Hill et al. described seven patients who presented after recreational use of 25I-NBOMe. (Clin Toxicol 2013;51:487.) The most common presenting signs and symptoms included tachycardia, hypertension, agitation, aggressive behavior, and hallucinations. Three patients had seizure activity. All patients recovered apparently without sequelae, although one patient required six weeks of hospitalization for complications that included rhabdomyolysis with acute renal failure and anuria, respiratory failure requiring intubation and mechanical ventilation, and multiple lung abscesses. None of the seven patients described by Hill developed a temperature greater than 102.2°F, but extreme hyperthermia (>104°F) is often seen in these patients, and is an immediate life threat that must be addressed immediately.
Treating Intoxication: Management is similar to that of other sympathomimetic hallucinogens such as bath salts (cathinones) or MDMA (ecstasy.) The first priority is to gain control of a patient who may be uncooperative, agitated, or violent. Physical restraints, if needed, should be replaced as soon as possible with chemical control. Many emergency practitioners use appropriate doses of ketamine or a combination of a benzodiazepine and an antipsychotic for sedation in these situations.
Excellent supportive care is the key to achieving a good clinical outcome. The patient's core temperature should be checked early on, and extreme hyperthermia should be treated aggressively, with care not to overshoot and produce hypothermia. The clinician should look for expected complications, such as rhabdomyolysis, acute renal failure, and coagulopathy. These potent serotonergic agents can produce manifestations of serotonin syndrome, but no evidence supports one treatment (i.e., cyproheptadine) over supportive care alone.
Drug Interactions: Some drug interactions could possibly exacerbate clinical manifestations of N-BOMB exposure. The N-BOMB drugs are powerful agonists at the 5-HT2A serotonin receptors, so patients taking serotonin reuptake inhibitor antidepressants seem to be at higher risk of severe toxicity. One of the most severely toxic patients reported by Hill et al. (Case 2) was a 20-year-old man with a history of depression who was taking 20 mg of fluoxetine daily.
Common Street Names: N-BOMB is often available on the street as a powder, liquid, or blotter paper that has been infused with N-BOMB liquid and then dried. The blotter paper is generally left under the tongue for sublingual absorption or swallowed. Users often mistake this vehicle for the much less potent LSD. Common street names besides N-BOMB include Smiles, Solaris, Cimbi-5, Wizard, and 25-I.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at email@example.com.Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.